Alert archive / West Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 13, 2014, 5:45 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2014, 5:45 PM EDT (21:45 UTC)
- Expired
- May 13, 2014, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
939
WGUS51 KRLX 132145
FFWRLX
WVC019-067-132345-
/O.NEW.KRLX.FF.W.0004.140513T2145Z-140513T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT TUE MAY 13 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN FAYETTE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF FAYETTEVILLE...
NICHOLAS COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITIES OF...SUMMERSVILLE...RICHWOOD...
* UNTIL 745 PM EDT
* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN A SHORT TIME UNDER A FEW OF
THE STORMS IN THE WARNED AREA OF FAYETTE AND NICHOLAS COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHERS...
MONTGOMERY...HAWKS NEST STATE PARK...GAULEY BRIDGE...CRAIGSVILLE
AND ANSTED
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3808 8070 3810 8087 3809 8088 3806 8086
3806 8080 3805 8081 3795 8119 3818 8133
3826 8123 3848 8069 3837 8063 3835 8059
3822 8049
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:17 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 13, 4:17 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 417 PM EDT TUE MAY 13 2014 .SYNOPSIS... MOIST AIR MASS WITH SCATTERED THUNDERSTORMS LINGERS THROUGH WEDNESDAY. STRONG COLD FRONT CROSSES THURSDAY. UPPER TROUGH LINGERS THROUGH THE WEEKEND. A COOL...CANADIAN HIGH ARRIVES EARLY NEXT WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... WARM MOIST CONDITIONS CONTINUE AS THE AREA REMAINS IN SOUTHERLY FLOW REACHING FOR NEAR RECORD TEMPERATURES. CONVECTION IS CURRENTLY DEVELOPING OVER MUCH OF THE AREA AS A FEW CUMULUS TOWERS ARE BEGINNING TO DEVELOP LIGHTNING. NO REAL FORCING MECHANISM APPARENT...SO WILL LEAVE SCATTERED COVERAGE AND WILL MAINTAIN HIGH UNCERTAINTY ON TIMING OF ANY ORGANIZED WAVES. UPPER LEVEL WIND PROFILES DO NOT SUPPORT MUCH IN TERMS OF STRONG ROTATING STORMS...SO THE OCCASIONAL LIGHTNING INFUSED STORM WITH HEAVY DOWNPOURS IN AIR WITH PRECIPITABLE WATER IN THE 1.75 INCH RANGE CAN BE EXPECTED. STORM SPEED IS LIKELY TO BE IN THE 15 TO 25 KT NORTH TO NORTHEAST MOVEMENT...SO ISOLATED FLOODING MAY BE A CONCERN ESPECIALLY IF STORMS REPEATEDLY HIT AN AREA. CONVECTION SHOULD DECREASE TO MORE ISOLATED COVERAGE OVERNIGHT. EXPECTING ANOTHER WARM MUGGY NIGHT WITH LOWLAND TEMPERATURES IN THE LOW TO MID 60S AS DEW POINTS HOVER IN THE SAME RANGE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... SYSTEM WITH WINTER-LIKE AMPLITUDE IMPACTS THE AREA THIS PERIOD...THE IRONY BEING THE WARM SIDE OF THIS SYSTEM FEATURES A SUMMER-LIKE PATTERN. UPPER LEVEL SRN STREAM S/W TROUGH LIFTS OUT OF THE DEEP S WED AND WED NT...AND THEN SHEARS OUT THU AND THU NT...AS A NORTHERN STREAM S/W TROUGH COMES DOWN THE BACKSIDE OF THE LARGER L/W TROUGH. SFC LOW TRACKS FROM THE LOWER OHIO VALLEY TO THE EASTERN GREAT LAKES DURING THIS TIME. THIS LEAVES THE FCST AREA IN THE WARM SECTOR WED AND WED NT. WED WILL START SIMILAR TO TODAY...BUT THE WARM...DRY MORNING WILL THEN GIVE WAY TO A MORE CONVECTIVELY ACTIVE AFTERNOON COMPARED WITH THIS AFTERNOON. LOW LEVEL CONVERGENCE AXIS FORMS BY LATE WED OVER WESTERN PORTION OF FCST AREA...BENEATH UP TO AROUND 2500 J/KG OF CAPE...PW VALUES OF 1.4 TO 1.8 IN...AND LIFTED INDEX TO -2. WITH 30 TO 40 KTS OF FLOW INCLUDING SOME DIRECTIONAL SHEAR AHEAD OF THE SFC TROUGH...THUNDERSTORMS CAN BECOME QUITE STRONG AND HEAVY...AND PRODUCE AT LEAST SMALL HAIL. HAVE GUSTY WINDS AND SMALL HAIL IN THE OHIO ZONES WED EVENING...WITH CONTINUED MENTION THERE INTO NE KY IN THE HWO FOR POSSIBLE SVR AND EXCESS WATER. ACTIVITY DIMINISHES WED NT IN THE E WITH LOSS OF HEATING...SO LEADING EDGE OF LIKELY-PLUS POPS RETREATS W BEFORE ADVANCING E AGAIN EARLY THU MORNING. BLENDED GFS-NAM TIMING THU WITH WIDESPREAD SHOWERS AND SOME THUNDERSTORMS CROSSING THE AREA AS THE FRONT COMES THROUGH...INCLUDING SHOWERS FOR A SHORT TIME BEHIND THE FRONT. HAVE CLOSE TO AN INCH QPF DURING THE DAY THU SO WILL HAVE TO MONITOR THE WATER SITUATION IN RELATION TO THE EARLIER CONVECTION. PRECIPITATION MOVES OUT THU NT BUT THAT S/W ROTATING DOWN THE BACKSIDE OF THE L/W COMES UP THE E SIDE NEGATIVELY TILTED...SO THE CHANCE FOR SHOWERS INCREASES WITH THAT FEATURE FRI AFTERNOON. TEMPERATURES FOR THE MOST PART CLOSE TO GUIDANCE...BUT WORKED WITH HOURLY TEMPERATURES THU-FRI WITH THE COLD FRONT COMING THROUGH AND THEN THE BAROCLINIC ZONE SLUGGISHLY PUSHING ON THROUGH. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MODELS AGREE ON HAVING THE SLOWLY PROGRESSIVE AND DEEP UPPER TROUGH MOVING ACROSS THE OHIO VALLEY FRIDAY NIGHT AND SATURDAY. THIS WILL PUSH A SECONDARY COLD FRONT EASTWARD ACROSS THE AREA FRIDAY NIGHT. ENOUGH UPPER SUPPORT AND MOISTURE WILL BRING AT LEAST SCATTERED RAIN SHOWERS AS THE FRONT PUSHES ACROSS. EVEN BEHIND THE FRONT...AT LEAST WIDELY SCATTERED SHOWERS ARE EXPECTED INTO SATURDAY IN THE WRAPAROUND COOLER AND MOIST FLOW UNDER THE UPPER TROUGH. THE BEST CHANCE FOR THESE POST FRONT WRAPAROUND SHOWERS WILL BE OVER THE NORTHERN AND CENTRAL MOUNTAINS WHERE SOME UPSLOPE COMPONENT TO THE FLOW WILL AID THE SHOWERS. SHOWERS TAPER OFF FROM WEST TO EAST SATURDAY AFTERNOON AND EVENING...AS THE UPPER TOUGH LIFTS OUT AND HIGH PRESSURE BUILDS IN. THIS WILL BRING DRY CONDITIONS FOR SUNDAY INTO EARLY NEXT WEEK. FOR TEMPERATURES...WITH THE MAIN POLAR VORTEX SITTING OVER EASTERN CANADA...A GENERAL WEST TO NORTHWEST FLOW ALOFT WILL BRING CANADIAN HIGH PRESSURE AND COOLER THAN NORMAL TEMPERATURES FOR THIS TIME OF YEAR DURING THIS PERIOD. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS PREVAILING THROUGH THE DAY. SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON BEFORE BECOMING MORE ISOLATED IN NATURE OVERNIGHT. ISOLATED FOG COULD BE AN ISSUE AGAIN TONIGHT BUT COVERAGE SHOULD BE QUITE SPOTTY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF THUNDERSTORM DISSIPATION IS DIFFICULT TO DETERMINE. FOG COVERAGE IS ALSO QUITE QUESTIONABLE DEPENDING ON WHEN CLOUDS ARRIVE FROM THE WEST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR POSSIBLE IN CONVECTION NOW INTO THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JMV/JW NEAR TERM...JW SHORT TERM...TRM LONG TERM...JMV AVIATION...JW
Hazardous weather outlook, May 13, 11:06 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1106 AM EDT TUE MAY 13 2014 KYZ103-105-OHZ076-VAZ003-004-WVZ005>011-013>020-024>040-046-047- 141515- BOYD-LAWRENCE KY-WASHINGTON-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1106 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND RIVERS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101-102-OHZ066-067-075-083>087-141515- GREENUP-CARTER-PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH- 1106 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE OHIO VALLEY ON WEDNESDAY. THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND RIVERS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 13, 1:39 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT TUE MAY 13 2014
WVZ046-047-131830-
POCAHONTAS WV-RANDOLPH WV-
139 PM EDT TUE MAY 13 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHERN RANDOLPH AND WESTERN
POCAHONTAS COUNTIES UNTIL 230 PM EDT...
AT 129 PM EDT...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
LOCATED ALONG A LINE FROM 23 MILES SOUTHEAST OF ELKINS TO ABOUT 10
MILES WEST OF MARLINTON...WHICH WERE NEARLY STATIONARY.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3866 7960 3866 7962 3862 7962 3855 7966
3808 8033 3810 8036 3812 8037 3825 8036
3875 7968 3869 7959
50Special weather statement, May 13, 5:29 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT TUE MAY 13 2014
WVZ015-018-025>030-034>039-132330-
BOONE WV-BRAXTON WV-CALHOUN WV-CLAY WV-FAYETTE WV-GILMER WV-
KANAWHA WV-LEWIS WV-LOGAN WV-NICHOLAS WV-RALEIGH WV-UPSHUR WV-
WEBSTER WV-WYOMING WV-
529 PM EDT TUE MAY 13 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN UPSHUR...WEBSTER...
EASTERN WYOMING...EASTERN BOONE...BRAXTON...SOUTHEASTERN CALHOUN...
CLAY...FAYETTE...SOUTHEASTERN GILMER...SOUTHEASTERN KANAWHA...
LEWIS...EXTREME EASTERN LOGAN...NICHOLAS AND RALEIGH COUNTIES UNTIL
730 PM EDT...
AT 521 PM EDT...SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN
WERE LOCATED OVER THE WEST VIRGINIA MOUNTAINS FROM RANDOLPH COUNTY
SOUTHWARD TO WYOMING COUNTY...MOVING NORTHWEST AT AROUND 12 MPH.
THESE STORMS WILL CONTINUE NORTHWESTWARD OFF THE MOUNTAINS AND INTO
THE LOWLAND COUNTIES EAST OF THE I79 CORRIDOR THROUGH 730 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
THESE WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 132...I-79 BETWEEN MILE MARKERS 37 AND
95...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 33 AND 86.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3748 8150 3778 8174 3809 8165 3853 8121
3858 8112 3862 8108 3864 8110 3917 8058
3917 8057 3851 8019 3825 8045 3808 8070
3809 8088 3807 8081 3804 8082 3799 8077
3793 8079 3745 8138 3745 8143
05The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:39 PM EDT | Special Weather Statement | RLX | Pocahontas | 51 min |
| May 13, 2:27 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| May 13, 5:29 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Fayette, Lewis, Nicholas, Raleigh and 2 more | 2 hr |
| May 13, 7:14 PM EDT | Special Weather Statement | RLX | Boone, Cabell, Calhoun, Gilmer, Kanawha, Lewis and 7 more | 91 min |
| May 13, 7:36 PM EDT | Flash Flood Warning | RLX | Barbour, Braxton, Harrison, Lewis, Taylor, Upshur and 1 more | 84 min |
| May 13, 7:56 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.